Acneiform drug eruptions—update on pathophysiology and culprit drugs

Read full text
Authors: Paul Ulrich, Konstantin Drexler, Mark Berneburg, Bernadett Kurz, Dennis Niebel
Cited by: 2
References: 61

Abstract

Acneiform adverse drug reactions (ADRs) appear within weeks to months after the initiation of a new medication. As opposed to acne vulgaris, they typically present monomorphic inflammatory lesions, may involve atypical, non-seborrheic body sites and may arise outside the usual age range of any acne subtype. A wide range of drugs can trigger the eruption of acneiform ADRs with targeted therapies used in oncology (e.g., epidermal growth factor receptor inhibitors) carrying the highest risk. More recently, an increasing incidence of acneiform ADRs has been observed with the advent of januskinase inhibitors now being used in a wide range of inflammatory conditions. Many times, symptomatic treatment rather than discontinuation of the causative drug is feasible, particularly when the medication is essential for managing a serious underlying condition. Close cooperation between dermatologists and prescribing specialists is essential to manage cutaneous side effects enabling maintenance of the best available therapeutic regimen.

Fields of Study & Subjects

Acne and Rosacea Treatments and Effects Colorectal Cancer Treatments and Studies Drug-Induced Ocular Toxicity

Publication details

Journal / source
Frontiers in Medicine
Publisher
Frontiers Media SA
Volume
13
Pages
1769362–1769362
Publication date
23 February 2026
Language
EN